Thursday, September 06, 2007

Managing Drugs on Campus

The New York Times runs a glib blog called The Lege and today's passing entries included a very disturbing explanation for the behavior of musician Carter Albrecht before he was shot dead. From Seeking an Explanation for Acts of Violence by Mike Nizza;
The first reports on Mr. Albrecht’s death on Labor Day stuck to the details in the police report: He assaulted his girlfriend at her home, and then started banging violently on a neighbor’s door. The neighbor evidently tried to warn him and then send a warning shot through the top of the door. It hit Mr. Albrecht in the head, killing him and sparking criticism for Texas laws on protecting property.

The story that emerged later was much more complicated. This was no raging lunatic — his girlfriend said he had never came close to such behavior. Indeed, he is invariably described as “even-tempered and sometimes shy,” and that never changed with alcohol in the mix, friends said.

Earlier that night, he had about five drinks, according to his best friend. That would’ve rated as a normal night, except that he was also taking an anti-smoking drug called Chantix for about a week. Mr. Albrecht and his girlfriend, who was also on the drug, previously mentioned “crazy, insane, almost horrific dreams” while on the drug. More from Danny Balis, the friend:

Was it a combination of sleep deprivation, booze, and the stop-smoking pills that sent him off? It’s the only explanation i can even think of. What was described to me sounded like a walking black out. In my years of knowing him, and all the girls he dated, I have never once heard of him getting abusive or physical with them. It was not his character. Especially with the woman that I know for a fact he loved dearly.


“I really believe it was the drug,” Ryann Rathbone, his girlfriend, told The Dallas Morning News.
It seems to me that this sad episode is a learning opportunity.

With both High school and College campuses filled with students taking prescription drugs, it seems to me that drugs warning of odd behavioral side-effects should have mandatory monitoring by school officials so that any unusual episodes don't end as tragically as this one did.

1 comment:

Connecticut Man 1 said...

I am sure the big pharmaX owned FDA will be right on top of (covering up) this situation.

Cartoons (click to site of ownership):